Wyoming, 2022

Flash Flooding and Hail in Wyoming, August 13, 2022

August 13, 2022 · NWS CYS · 5 events in 1 county or zone

Flash flooding occurred across parts of Albany County Wyoming, including the city of Laramie and the eastern part of the Mullen Burn Scar in southwest Albany County the afternoon of 13 August. Slow moving monsoonal thunderstorms impacted southern Albany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Flash flooding occurred across parts of Albany County Wyoming, including the city of Laramie and the eastern part of the Mullen Burn Scar in southwest Albany County the afternoon of 13 August. Slow moving monsoonal thunderstorms impacted southern Albany County. Fox Creek Road in the eastern Mullen Burn Scar was completely washed out for a 5 mile stretch between Albany and Woods Landing. Additionally, widespread flash flooding was reported in Laramie from separate storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 13, 10:14 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 13, 10:14 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1114 AM MDT Sat Aug 13 2022

.SHORT TERM...(Today through Sunday)
Issued at 315 AM MDT Sat Aug 13 2022

The center of the upper level ridge was situated from eastern CO
into western KS and OK Panhandle. A south to southwest flow on
the backside of the ridge continues to transport monsoonal moisture
from the Desert Southwest north and east into WY and western NE.
A quasi-stationary surface boundary extended from northeast WY
into northwest NE. As predicted by most of the high-resolution
models, convection across portions of east central/southeast WY
and northern NE Panhandle will gradually decrease in areal coverage
overnight. Some areas received between 0.5" and 1" of beneficial
rainfall.

The models and ensembles remain consistent with the continuation
of monsoonal moisture advection as the upper level ridge slowly
shifts southeast into the south central Great Plains this weekend.
Anomalously high precipitable water values of 1" to 1.5" will
prevail. Lifting mechanisms for deep convection are the quasi-
stationary surface boundary bisecting the CWA as well as periodic
shortwaves embedded within the southwest flow aloft. Sounding
profiles depict tall skinny CAPEs upwards of 600 j/kg with 0-6km
shear values 20 kt or less. Steering flow will be weak resulting
in slower storm motion and potential training over the same areas,
increasing the risk for heavy rainfall and localized flooding. The
prime area of concern will be the higher terrain and burn scars.
The Day 1 WPC Excessive Rainfall Outlooks indicate Marginal and
Slight risks along and west of I-25 today. The Slight risk is
along and west of I-25 Sunday, with the Marginal risk extending
across the eastern WY plains into northern and western NE
Panhandle.

The Areal Flood Watch for the I-80 and I-25 corridors including
Rawlins, Cheyenne, Laramie, Guernsey and Wheatland goes into
effect at noon today and is valid through Sunday evening. The
greatest coverage of showers and thunderstorms will be during the
afternoon and evening today and Sunday. High temperatures will
reach the 90s east of the I-25 corridor today, and portions of the
NE Panhandle Sunday. Elsewhere, expect highs from the upper 70s
to upper 80s. Lows tonight will be in the 50s and lower 60s.

.LONG TERM...(Sunday night through Friday)
Issued at 315 AM MDT Sat Aug 13 2022

The long term forecast period is bookended by active weather due to
pushes of monsoonal moisture and a near-stationary high pressure
system. As moisture remains in the area through Monday, the chances
for numerous to widespread showers and thunderstorms also continues.
The primary hazards remain heavy rainfall due to weak steering flow
and very moist columns. Beginning Monday evening, we should see a
rapid drying of the atmosphere and a warming temperatures trend
Tuesday through Thursday. If we begin to see a drier pattern than
what the models are showing, fire weather will likely become a
concern with warm afternoon temperatures, dry weather, and gusty
winds. As of right now, the conditions look to be elevated, but not
critical for fire weather.

Friday, many global models are showing a return, once again, of
monsoonal moisture. Which, you guessed it, will bring an increase in
shower and thunderstorm chances! Stay tuned for more details as next
weekend approaches. However, as of right now, next weekend's set up
looks very similar to this weekend's.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1111 AM MDT Sat Aug 13 2022

Thunderstorms expected across all airports this afternoon. Used
latest HRRR model for timing and duration of convection at each
airport. Confidence growing for thunderstorms to make it into the
Panhandle airports after 00Z and continuing into the evening
hours. Later shifts will need to watch for stratus/fog development
overnight for those areas that do receive rainfall this afternoon
and evening.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Sat Aug 13 2022

A continuous fetch of monsoonal moisture combined with several upper
level disturbances in the southwesterly flow aloft will generate
scattered to numerous showers and thunderstorms today through Monday.
The slower storm motion and potential training over the same areas
will result in periods of heavy rain which may lead to flooding,
especially in and near the burn scars. Winds will be variable and
gusty in the vicinity of thunderstorms. Shower and thunderstorm
chances will decrease by the middle of next week as somewhat drier
aloft returns to the region.

&&

.HYDROLOGY...
Issued at 315 AM MDT Sat Aug 13 2022

Robust monsoonal moisture surges will continue through Monday.
Ensemble members prog precipitable water values between 1" and
1.5" west of the Laramie Range today, shifting east to the I-25
corridor Sunday and Monday. Showers and thunderstorms will be
efficient rain producers. As the better plume of moisture spreads
east with enhanced upper level lift, scattered to numerous showers
and thunderstorms will develop across the Laramie Range and I-25
corridor this weekend. The high-resolution models have struggled
with exactly where the heaviest rainfall will occur but a few
models hint at significant rainfall totals occurring if they
impact an urban corridor. This is present in the 13K-NAM where
the total QPF goes from .18 to 1.75" during a 6-hour period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through Sunday evening for WYZ106-107-109>118.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...LK
AVIATION...GCC
FIRE WEATHER...MAJ
HYDROLOGY...MAJ/AW
Hazardous weather outlook, Aug 13, 2:30 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MDT Sat Aug 13 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-119-140930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-East Laramie County-
330 AM MDT Sat Aug 13 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

It will be quite warm this afternoon with highs in the 90s.
Increasing monsoonal moisture will produce isolated to scattered
showers and thunderstorms late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to numerous mainly afternoon and evening showers and
thunderstorms are forecast Sunday through Monday. Locally heavy
rainfall may cause minor flooding.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-107-109>118-140930-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
330 AM MDT Sat Aug 13 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous afternoon and evening showers and thunderstorms
will develop. Locally heavy rainfall may cause minor flooding,
especially over the higher terrain and near burn scars. A Areal Flood
Watch goes into effect at noon today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to numerous mainly afternoon and evening showers and
thunderstorms are forecast Sunday through Monday. Locally heavy
rainfall may cause minor flooding. The Areal Flood Watch remains
in effect through Sunday evening.

.Spotter information statement...

Spotters are encouraged to report heavy rain and flooding to the
National Weather Service in Cheyenne.

In the hours before

Local storm report, Aug 13, 10:03 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1103 AM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      6 SSE RYAN PARK         41.24N 106.46W
08/11/2022                   CARBON             WY   PUBLIC

            DELAYED REPORT FROM A BAR A RANCH.

&&

GCC
Special weather statement, Aug 13, 1:54 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
254 PM MDT Sat Aug 13 2022

WYZ103-106-132145-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
254 PM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of northeastern Albany,
west central Platte and south central Converse Counties through 345
PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm over
Laramie Peak, or 27 miles northwest of Wheatland, moving southeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie Peak and Friend Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4226 10557 4238 10539 4219 10509 4201 10537
TIME...MOT...LOC 2053Z 319DEG 9KT 4227 10542

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 110 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Albany

When
August 13, 2:15 PM MST to 3:00 PM MST
Where
Albany County, 2.32 mi NNE of Deerwood to 1.9 mi SE of Centennial
Cause
Heavy Rain
Reported by
Public
Coordinates
41.270, -106.110

Reported flooding across low lying areas south of Centennial near the North Fork Little Laramie River after 2 inches of heavy rain fell in less than an hour just north of Centennial and on the west slopes of Sheep Mountain.

Hail, Albany

When
August 13, 2:31 PM MST
Where
Albany County, 1.25 mi ESE of Laramie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.300, -105.570

Flash Flood, Albany

When
August 13, 2:34 PM MST to 4:00 PM MST
Where
Albany County, 2.69 mi ESE of Albany to 3.86 mi SE of Albany
Cause
Heavy Rain / Burn Area
Property damage
$76,000
Reported by
Trained Spotter
Coordinates
41.170, -106.080

Heavy rainfall and hail resulting in creek flooding near Lake Owen on the eastern side of the Mullen Burn Scar. Fox Creek Road between Albany and Woods Landing flooded and was closed after a 5 mile stretch was washed out. Road damage of $76,381 was reported with this flash flood.

Flash Flood, Albany

When
August 13, 3:24 PM MST to 4:45 PM MST
Where
Albany County, 1.45 mi NE of Laramie to 1.7 mi NE of Laramie
Cause
Heavy Rain
Reported by
Public
Coordinates
41.322, -105.567

Received report via Facebook that the park behind the middle school was flooded.

Flash Flood, Albany

When
August 13, 3:34 PM MST to 4:45 PM MST
Where
Albany County, 0.62 mi SSW of Laramie to 1.39 mi W of Laramie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.301, -105.594

Widespread flash flooding across the city with heavy rainfall from stationary thunderstorms. Numerous CoCoRaHS observers across the city measured between 1.5 to 2.75 inches of rainfall. Flooding was ongoing from 22nd Street to 1st Street and from Harney Street south to Spring Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042004, 1042003, 1042005, 1042006, 1042007.